Tennessee, 2020

Damaging Winds in Tennessee, August 10, 2020

August 10, 2020 · NWS OHX · 4 events in 3 counties and zones

Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on August 10th. Several reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon hours on August 10th. Several reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 10, 1:28 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 10, 1:28 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
228 PM CDT Mon Aug 10 2020

.DISCUSSION...

A wet weather pattern is expected for this week. Showers and
thunderstorms are showing up on the radar mainly east of 65. This
should fill in and back fill through the evening hours...but
still only expected scattered storms. PW values remain quite high
so storms are expected to be fairly heavy in nature...along with
the potential for gusty winds. There could also be some patchy fog
for the plateau tomorrow morning.

With weak upper level flow for the next few days don/t expect much
change to the current pattern. Due to this will go a few degrees
above guidance for afternoon high temperatures. So far today highs
have been a couple of degrees above what was expected. Models show
a weak front Wednesday/Thursday and at this time will go with the
highest pops...still only low end likely. Will also go closer to
guidance temperatures for Wednesday through the weekend...which
is slightly cooler than normal for this time of year. Don/t really
see anything significant in the extended forecast. CPC is showing
around normal for temps and above normal for precipitation in the
6-10 day timeframe.

WPC guidance seems to have backed off for rainfall totals. Storm
total QPF for tonight through Sunday night looks more in the range
of less than inch to 1.5" over the plateau.

&&

.AVIATION...
18Z TAF DISCUSSION.

VCTS expected this afternoon mainly at BNA, MQY, and CSV. Could
experience periods of lower cig and vis if a t'storm moves
directly over a terminal. Expect clearing by 02Z to 03Z for all
terminals. Another round of VCTS expected after 07Z beginning
with CKV before moving southeastward to the remaining terminals
by 10Z. There is some inconsistency of when these t'storms will
reach the area, but tried to reflect the best periods of
opportunity in the AM in the TAFs. Winds will remain from the
south to southwest in the 5 to 10 knot range with the exception of
if a t'storm were to move directly over a terminal in which case
gusts could be higher.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  94  71  90  72 /  30  50  30  60  40
Clarksville    73  90  70  88  70 /  30  50  30  60  30
Crossville     68  87  67  85  68 /  40  50  30  60  30
Columbia       72  94  70  89  70 /  40  50  40  60  40
Lawrenceburg   71  93  69  89  69 /  40  50  30  60  30
Waverly        73  92  70  89  70 /  30  50  30  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........MacDonald
Hazardous weather outlook, Aug 10, 4:01 AM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Mon Aug 10 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-111000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Some strong thunderstorms, with gusty winds and potential for
brief heavy rainfall, will be possible from mid morning through
afternoon hours today, especially for locations across northern
Highland Rim and Upper Cumberland Regions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

JB Wright

In the hours before

Special weather statement, Aug 10, 1:35 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
235 PM CDT Mon Aug 10 2020

TNZ009-010-031-102000-
Clay TN-Jackson TN-Macon TN-
235 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHWESTERN CLAY AND EASTERN MACON COUNTIES UNTIL 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Boiling Springs, or 11 miles northeast of Lafayette, moving
southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Red Boiling Springs and Bugtussle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8570 3651 8558 3638 8583 3641 8583
      3642 8588 3663 8599
TIME...MOT...LOC 1935Z 327DEG 14KT 3663 8587

Rose

The radar

The Nashville radar (KOHX), 71 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macon

When
August 10, 2:03 PM CST
Where
Macon County, Red Boiling Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.530, -85.850

Four trees were reportedly blown down.

Thunderstorm Wind, Smith

When
August 10, 2:25 PM CST
Where
Smith County, Defeated
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.320, -85.900

Multiple trees and power lines were blown down in the Defeated Creek area.

Thunderstorm Wind, Smith

When
August 10, 2:51 PM CST
Where
Smith County, Chestnut Mound
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.200, -85.820

A tree branch was blown down onto a power line.

Thunderstorm Wind, Putnam

When
August 10, 3:00 PM CST
Where
Putnam County, Gentry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.180, -85.750

A large, hollow tree snapped and fell onto a power line on Highway 70 between Rock Springs Road and Stanton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917917, 917918, 917919, 917920.